Study reveals drug linked cardiac failure in 1 in 10 older breast cancer patients

news
05 June 2014

Over 1 in 10 older breast cancer patients treated with certain chemotherapy drugs developed heart failure, but many do not get proper treatment for their heart condition, reveals a new study.

An American Heart Association news release quoted Dr Jersey Chen, a research scientist and cardiologist at Kaiser Permanente in Rockville, Maryland as saying that the majority of older women who developed heart problems after their breast cancer therapy were not treated by a cardiologist and they had lower quality of care.

Chen's team analysed Medicare data on 8,400 breast cancer patients older than 65 whose treatment included either chemotherapy drugs called anthracyclines, or a targeted therapy called trastuzumab. Both these treatments were linked to heart problems in prior research.

About 12 per cent of the patients developed heart failure within three years of their cancer treatment, but only one-third of them saw a cardiologist within 90 days of developing the symptoms, the study found.

According to the researchers patients who saw a cardiologist were more likely to receive standard medications for heart failure than those who did not see a cardiologist.

According to Chen this suggested that it was an important area for oncologists and cardiologists to collaborate.

According to Chen the bottom women who had breast cancer and were treated with anthracyclines or trastuzumab, should know they had side effects, healthcanal.com reported.

He added it the women  had symptoms of heart problems like shortness of breath or swelling in the feet or legs, they needed to seek attention quickly, preferably with doctors familiar and comfortable with treating heart failure after cancer therapy.

He added many patients who developed heart failure or cardiomyopathy were not getting the necessary medications, regardless of whether they were seen by cardiologists.

So there was work to be done to improve care for all women with cardiac complications after cancer therapy, he added.





 search domain-b
  go